SciELO - Scientific Electronic Library Online

 
vol.31 issue2Post-therapy group for pathological gamblers: improvement beyond symptomsNeuropsychological aspects of bipolar disorder author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Journal

Article

Indicators

Related links

Share


Brazilian Journal of Psychiatry

Print version ISSN 1516-4446On-line version ISSN 1809-452X

Rev. Bras. Psiquiatr. vol.31 no.2 São Paulo June 2009

http://dx.doi.org/10.1590/S1516-44462009000200017 

CARTAS AOS EDITORES

 

Fluoxetine associated with severe extrapyramidal symptoms in a patient with basal ganglia lesion

 

Fluoxetina associada a sintomas extrapiramidais graves em paciente com lesão nos gânglios da base

 

 

Dear Editor,

About a hundred detailed reports of extrapyramidal adverse effects associated with "selective" serotonin reuptake inhibitor (SSRIs) antidepressants have been published.1 The extrapyramidal symptoms (EPS) reported include acute dystonia, akathisia, and onset or aggravation of parkinsonism. Late-onset dyskinesias are rare. All SSRIs have been implicated. The annual incidence remains unclear. It has been estimated at about 1-2 cases per 1000 patients.1

We report the case of a 54-year-old, right-handed woman, admitted to our service in March 2008, with a 24-year history of recurrent mood disorder characterized by severe depression with suicidal thoughts, social withdrawal, apathy, and discouragement. Until ten years ago she used to obtain full remission between the episodes, but she has now been unable to obtain full recovery and has presented with cognitive dysfunction, perseverant behaviors, alogia, puerility (fear of being alone, separation anxiety, concerns regarding her mother whereabouts), and apraxia, being incapable of dressing or undressing herself or even feeding herself). She also presented memory, attention, and executive function disturbances, suggesting an organic brain disorder.

There were also daily crises of fear, anxiety, hopelessness and crying and the emergence of obsessive-compulsive symptoms: obsessive doubt, repetition rituals (many religious, liturgical), and checking (looking at the clock every hour until 22PM, which was the time to take her daily medication). Additionally, she exchanged clothes and repeated a song or phrase in her head many times a day. Some of these behaviors were perceived as uncomfortable (egodystonic), not suggesting that there were signs of psychological gains with the deficits.

We hypothesized that this phenomenological change could be related to a vascular lesion found in the right basal ganglia and insula. MRI disclosed a brain lesion in the right basal ganglia (affecting mainly the head of caudate nucleus), suggestive of an ancient vascular lacunae.

Her mini-mental state examination (MMSE) score was 19 (she lost 2 points in temporal orientation, 5 in calculation, 3 in evocative memory and 1 point in praxia). Additionally, on neuropsychological examination she performed with severe deficits in executive tests (STROOP, Wisconsin Card Sorting Test, Trail Making B, Figure Arrangement of WAIS, mazes), attention tests (Trail Making A, Digit Span backwards and onwards), memory tests (RAVLT) and presented perseverations in many tests.

Her affective disorder was successfully treated with sodium divalproex (1.5g/daily). Lorazepan 2mg (when necessary) was occasionally used to deal with anxiety symptoms. As obsessive-compulsive symptoms persisted, notwithstanding the almost complete remission of the mood disorder, fluoxetine was added after six months of treatment and titrated until 60mg/daily. Fluoxetine was indicated to treat the obsessive-compulsive symptoms which had probably an organic origin, associated with right caudate damage. After two weeks of treatment with fluoxetine (and six months with sodium divalproex), she developed a severe extrapyramidal syndrome characterized by bilateral rest tremor, parkinsonian gait with postural instability and successive falls, left hypertonia and bradykinesia. After fluoxetine was discontinued (but keeping sodium divalproex at the same dose), symptoms remitted after one month.

The proposed hypothesis for the occurrence of EPS secondary to SSRI use involves serotonin's inhibitory actions on the extrapyramidal dopamine activity. Other possible contributing factors include pharmacokinetic or drug-disease interactions. EPS may include dystonias, dyskinesias, akathisia, parkinsonism, exacerbation of Parkinson's disease, and possibly neuroleptic malignant syndrome.2 The majority of SSRI-related reactions seem to occur within the first month of treatment. Information from available case reports does not strongly support any consistent risk factor in particular, being the most cited total SSRI daily dose, rapid dose escalation strategies, increased age, female gender, concurrent psychotropic medication also known to trigger EPS, and concurrent disease states such as Parkinson's disease.3 To our knowledge, there have been no reports of EPS associated with fluoxetine in a patient with a right caudate lesion.

 

Leonardo Caixeta
Clinical Hospital, Universidade Federal de Goiás (UFG), Goiânia
(GO), Brazil

 


Click to extend

 

References

1. Caley CF. Extrapyramidal reactions and the selective serotoninreuptake inhibitors. Ann Pharmacother. 1997;31(12):1481-9.         [ Links ]

2. Schillevoort I, van Puijenbroek EP, de Boer A, Roos RA, Jansen PA, Leufkens HG. Extrapyramidal syndromes associated with selective serotonin reuptake inhibitors: a case-control study using spontaneous reports. Int Clin Psychopharmacol. 2002;17(2):75-9.         [ Links ]

3. Hedenmalm K, Güzey C, Dahl ML, Yue QY, Spigset O. Risk factors for extrapyramidal symptoms during treatment with selective serotonin reuptake inhibitors, including cytochrome P-450 enzyme, and serotonin and dopamine transporter and receptor polymorphisms. J Clin Psychopharmacol. 2006;26(2):192-7.        [ Links ]

Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License